Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 12, 2000, 6:11 PM EDT for Antrim County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2000, 6:11 PM EDT (22:11 UTC)
- Expired
- May 12, 2000, 7:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Antrim County, MI
The radar
The NCL Michigan radar (KAPX), 38 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 122213 SVRAPN MIC009-089-122300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 611 PM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 700 PM EDT * AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 12 MILES NORTHWEST OF ELK RAPIDS...MOVING EAST AT 50 MPH. ANOTHER SEVERE THUNDERSTORM WAS JUST WEST OF EMPIRE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... TORCH LAKE AROUND 620 PM EDT CENTRAL LAKE AROUND 625 PM EDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 10 PM. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.n CAMPBELL/SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:00 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 12, 4:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EDT FRI MAY 12 2000 ACTIVE AFTERNOON ACROSS MI WITH TOR WATCH STILL IN TACT THRU 6 PM...WITH ANOTHER TOR WATCH TO THE W OVER ERN WI. ELEVATED CONVECTION CONTINUES TO FIRE N OF THE SFC LOW AND WARM FRONT IN ERN WI AND LOWER MI IN AND CLOSE TO THE WATCH BOXES. SHORT TERM CONCERNS ARE TIMING THE END OF CONVECTION TONIGHT. ATTENTION THEN TURNS TO POPS AND TEMPS THRU SUNDAY ON THE BACKSIDE OF THE SFC SYSTEM. MODELS INITIALIZED WELL WITH RESPECT TO THE REMNANTS OF THE MCS OVER FAR SE LOWER MI AT 12Z THIS AM. ETA AND AVN THEN DO A GOOD JOB OF CARRYING THIS ENERGY INTO WRN NY...BUT NGM WEAKENS THE UPPER SUPPORT FOR THE MCS TOO QUICKLY. ETA ALSO SEEMS TO HAVE PROGGED THE DEVELOPMENT OF THE CONVECTION OVER WI BETTER THAN THE NGM...AND HAS THUS FAR MATCHED WELL WITH REALITY...TAKING THE UPPER SUPPORT AND SFC MOISTURE CONVERGENCE INTO CENTRAL LOWER MI THIS AFTERNOON. TONIGHT...EXPECT CONVECTION WILL CONTINUE THRU AT LEAST THE EVENING AND LIKELY NOT END ACROSS ERN UPR AND NE LOWER MI UNTIL AROUND 2 AM AS THE SFC LOW REACHES LAKE HURON BY 06Z. HIGH THETA E AIR WILL CONTINUE TO ADVECT INTO SRN SECTIONS OF THE CWA...WITH MUCAPES REMAINING AROUND 2000 J/KG. STRONG 75 KT 500 MB JET MAX PUNCHING INTO WI AND WRN LOWER MI...500-300 MB DIVERGENCE AND GOOD SPEED SHEAR THRU THE COLUMN WILL CONTINUE TO PROVIDE UPPER SUPPORTED NEEDED TO SUSTAIN ORGANIZED CONVECTION. WITH LITTLE DIRECTIONAL SHEAR...WILL HAVE TO WATCH FOR TRAINING ECHOES AND THUS POSSIBLE FLOODING LATER IN THE EVENING. SATURDAY...GOOD CYCLONIC FLOW THRU THE COLUMN...WRAP-AROUND MOISTURE ON THE BACKSIDE OF THE SYSTEM AND AN ELONGATED VORT MAX BEHIND THE COLD FRONT WILL PROVIDE ENOUGH SUPPORT FOR GENERATION OF SCT SHRA FOR THE ENTIRE CWA. CAA WILL TAKE PLACE FROM THE SFC THRU 700 MB AND WITH LITTLE SOLAR HEATING TO DESTABLIZE LOW LEVELS...DO NOT EXPECT THUNDER TO DEVELOP. TIGHT GRADIENT ON THE BACKSIDE OF THE STRONG LOW AND 850 MB WINDS PROGGED TO BE AROUND 40 KTS WILL LIKELY INCREASE SFC WINDS TO 20 TO 30 MPH IN THE AFTERNOON. WILL WORD ACCORDINGLY. SATURDAY NIGHT AND SUNDAY...UPPER TROFF REMAINS IN PLACE ACROSS THE GREAT LAKES. WEAK SHOTS OF ENERY WILL CONTINUE TO DROP SE THRU THE UPPER TROFF...CYCLONIC FLOW AND SFC THRU 700 MB RH REMAINING AROUND 80 PCT WILL CONTINUE TO GENERATE SCT SHRA. WILL KEEP CHANCE POPS AND COOL TEMPS (BELOW FWC GUIDANCE) IN THE FORECAST THRU SUNDAY. EXTENDED FORECAST...MRF...ECMWF AND UKMET ARE ALL VERY SIMILAR IN OVERALL LONG WAVE PATTERN THRU THU OF NEXT WEEK...THEN DIVERGE A BIT IN SPEED OF THE CUT OFF SW UPPER LOW AS IT GETS EJECTED OUT OF THE SW US TOWARD THE CENTRAL PLAINS ON FRIDAY. UKMET IS THE FASTEST... ECMWF THE SLOWEST WITH THE MRF FALLING IN BETWEEN. CANADIAN IS THE ODD MODEL OUT...KEEPING THE UPPER WAVE OPEN AND DRIVING IT QUICKLY E INTO THE UPPER MISSISSIPPI VALLEY BY FRI. TENDING TO BUY THE MORE AMPLIFIED...SLOWER SOLUTIONS. UPPER LOW REMAINS NEARLY STATIONARY OVER THE NE US THRU TUE. A SERIES OF SHORT WAVES WILL ROTATE AROUND THE UPPER TROFF...KEEPING A CHANCE OF PRECIP IN THE FORECAST THROUGH TUE AND HOLDING TEMPS SOME 10 DEGREES BELOW NORMAL. CRITICAL THICKNESSES AND 850 TEMPS DROPPING TO AROUND -5 C SUGGEST THE POSSIBLITY OF FROZEN PRECIP MAINLY ACROSS ERN UPR MI SUNDAY NIGHT...SO WILL HAVE TO BREAK DOWN AND MENTION THE S-WORD. SW LOW FINALLY PUSHES NE INTO THE CENTRAL ROCKIES...KICKING AN UPPER RIDGE TOWARD THE WRN GREAT LAKES AND BRINGING TEMPS BACK UP TO NORMAL FOR THE LAST HALF OF THE WORK WEEK. .APX...TORNADO WATCH MIZ025>036-041-042-LMZ345-LHZ362 TIL 6 PM EDT. EME *** THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/APX/AFDSURVEY.HTM. THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE SURVEY...CONTACT BRUCE SMITH AT (517) 731-3384 EXT 766. THANK YOU FOR YOUR PARTICIPATION. ***
In the hours before
Local storm report, May 12, 4:49 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
449 PM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM PRESCOTT MI 1.75 INCH HAIL
05/12/00 OGEMAW REPORTED BY FIRE AND
RESCUE.Local storm report, May 12, 4:51 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT FRI MAY 12 2000
CORRECTED TIME OF OCCURRENCE
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM PRESCOTT MI 1.75 INCH HAIL
05/12/00 OGEMAW REPORTED BY FIRE AND
RESCUE.
FARINALocal storm report, May 12, 5:20 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
520 PM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM 5 S WHITTEMORE MI .88 INCH HAIL
05/12/00 IOSCO REPORTED BY STORM
SPOTTER.Local storm report, May 12, 5:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM PRESCOTT MI 1 INCH HAIL
05/12/00 OGEMAW REPORTED BY HAM RADIO
OPERATOR.
0450 PM WHITTEMORE MI 1 INCH HAIL
05/12/00 IOSCO REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 12, 5:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM EAST TAWAS MI .88 INCH HAIL
05/12/00 IOSCO REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 12, 5:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...correction
NATIONAL WEATHER SERVICE GAYLORD MI
559 PM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 4 N MANISTEE MI 86 MPH TSTM GUST
05/12/00 MANISTEE REPORTED BY STORM
SPOTTER.
0305 PM CADILLAC MI .75 INCH HAIL
05/12/00 WEXFORD REPORTED BY HAM RADIO
OPERATOR.
0436 PM 6 W ALGER MI TORNADO
05/12/00 ARENAC REPORTED BY STORM
SPOTTER.
0445 PM PRESCOTT MI 1.75 INCH HAIL
05/12/00 OGEMAW REPORTED BY FIRE AND
RESCUE.
0450 PM PRESCOTT MI 1 INCH HAIL
05/12/00 OGEMAW REPORTED BY HAM RADIO
OPERATOR.
0450 PM WHITTEMORE MI 1 INCH HAIL
05/12/00 IOSCO REPORTED BY HAM RADIO
OPERATOR.
0503 PM 5 S WHITTEMORE MI .88 INCH HAIL
05/12/00 IOSCO REPORTED BY STORM
SPOTTER.
0508 PM EAST TAWAS MI .88 INCH HAIL
05/12/00 IOSCO REPORTED BY HAM RADIO
OPERATOR.
farinaThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:44 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 61 min |
| May 12, 2:25 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 50 min |
| May 12, 2:57 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 48 min |
| May 12, 3:27 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 48 min |
| May 12, 4:16 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 44 min |
| May 12, 4:23 PM EDT | Tornado Warning | APX | Arenac, Gladwin | 37 min |
| May 12, 4:33 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 42 min |
| May 12, 4:40 PM EDT | Tornado Warning | APX | Iosco | 35 min |
| May 12, 4:46 PM EDT | Flash Flood Warning | APX | Manistee, Wexford | 5 hr |
| May 12, 5:10 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Roscommon | 50 min |
| May 12, 6:11 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 49 min |
| May 12, 6:29 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 46 min |
| May 12, 7:06 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 24 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.